New Black Box Warning on Allergy Medication Montelukast (Singulair)

New Black Box Warning on Allergy Medication Montelukast (Singulair)

On March 4, 2020 the FDA decided to add a new black box warning on the popular allergy medication  Montelukast (Singulair).   This is the most prominent warning it can impose on a medication. The reason it was added was due to serious mental health side effects associated with this drug.   The following side effects were reported in patients who used Montelukast:

Agitation

Depression

Sleeping problems

Suicidal thoughts and actions

When Elizabeth read of this in the news she instinctively knew she had to take her 9 year old daughter off this medication.  She was originally placed on Singulair by her pediatrician 5 years ago.  For years her mom noticed that she would talk negatively about herself.  She “would say that her friends did not like her, or that they were lying to her and that she did not feel that she had a friend.  Any little thing that went wrong like a Lego falling apart or spilling something or not doing well on a test would trigger a tantrum and crying spells.”  The last couple of years she started to have a tendency to soil herself whether at school of home which was a frustration to both her and her mom.

Almost instantly on stopping the Singular she began to want to engage with her parents and participate in family activities.  Her mom continued, “Instead of just sitting in front of the TV she is now sitting on the bed talking for hours.  When she was 3 years old before starting on Singulair she was always inquisitive and continually asking questions.  That inquisitiveness has come back again.  The other day she spent the whole day working with her Dad whereas before she would work only 5 minutes and then sit down.”

I wonder how many other children or adults are suffering similar or worse symptoms.

Terry Pfau DO, HMD

Scroll to Top